The U.S. Food and Drug Administration (FDA) issued a reminder this week highlighting the potential risk of liver failure side effects associated with Tylenol and other acetaminophen products. According to the notice, consumers should carefully monitor the amount of acetaminophen they ingest, being aware that a number of prescription and over-the-counter medications on the market contain the potentially dangerous active ingredient. If you took the popular pain reliever Tylenol, and you have since suffered liver failure or another life-threatening side effect, contact our reputable lawyers at Bandas Law Firm today for legal help. Our attorneys have years of experience protecting the rights of consumers harmed by dangerous pharmaceutical drugs, and will work diligently to help you pursue the financial compensation you and your family are entitled to.
ACETAMINOPHEN OVERDOSE LEADING TO LIVER FAILURE
In a notice issued on July 18, Dale Slavin, PhD, the Acting Director of the FDA’s Safe Use Initiative, outlined the risk of liver failure consumers may face from taking Johnson & Johnson’s Tylenol pain reliever or hundreds of other medications that contain acetaminophen as their active ingredient, including Percocet, Benadryl, Nyquil and Robitussin. In the notice, Slavin reminds consumers that it is extremely important to know what active ingredients are included in their medications, so that multiple acetaminophen-based drugs are not consumed at the same time. “Each year, hundreds of people suffer from liver damage associated with taking too much acetaminophen,” Slavin notes. “Symptoms of acetaminophen overdose may take several days to appear, and the symptoms may seem like the flu or a cold. To make sure you don’t get too much acetaminophen, look at the labels of all the medicines you plan to use.”
WARNINGS ABOUT TYLENOL LIVER FAILURE SIDE EFFECTS
In addition to Tylenol and other over-the-counter cold and flu medications, acetaminophen is often used in prescription painkillers in combination with other ingredients, such as opioids. On the labels of over-the-counter products, “acetaminophen” will be included on the front of the package, while in prescription drugs, the label might include the word “acetaminophen” or an abbreviated version, such as acet, acetamin, APAP or acetaminoph. Federal health officials have, in recent years, increased efforts to raise awareness about the risk of overdosing on acetaminophen or Tylenol, in an attempt to curb the rate of liver failure cases across the country, which often result in the need for a liver transplant. After the FDA announced new limits on acetaminophen levels in prescription painkillers like Percocet and Vicodin, Tylenol maker Johnson & Johnson lowered the maximum recommended dosage for Tylenol and other acetaminophen products from 4,000 mg to 3,000 mg per day in 2011.
CONTACT OUR EXPERIENCED ATTORNEYS FOR LEGAL HELP
Federal drug regulators have recognized that acetaminophen overdose is the leading cause of liver injury in the United States, resulting in more than 50,000 emergency room visits every year, including 25,000 hospitalizations and 450 deaths. If you have suffered a serious medical condition like liver failure and you believe Tylenol or another potentially dangerous medication to be the cause, consult our knowledgeable drug injury lawyers at Bandas Law Firm as soon as possible. Our law firm is located in Corpus Christi, and our lawyers have extensive experience protecting the rights of injured consumers throughout the state of Texas. With our legal team on your side, you may be able to file a product liability claim against the allegedly negligent drug manufacturing company, in order to seek fair and timely reimbursement for your injuries, medical bills, and pain and suffering.